Pennsylvania, 2022

Tornado and Damaging Winds in Pennsylvania, March 31, 2022

March 31, 2022 · NWS PBZ · 14 events in 4 counties and zones

A broken line of thunderstorms accompanied a cold front as it crossed Western Pennsylvania during the late morning hours of March 31st. An in-place low-level jet and sufficient instability helped to transport strong wind to the surface, resulting in many wind damage reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A broken line of thunderstorms accompanied a cold front as it crossed Western Pennsylvania during the late morning hours of March 31st. An in-place low-level jet and sufficient instability helped to transport strong wind to the surface, resulting in many wind damage reports. One tornado managed to form along the thunderstorm line in Armstrong County, producing up to EF-2 damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 31, 7:12 AM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Mar 31, 7:12 AM EST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
812 AM EDT Thu Mar 31 2022

.SYNOPSIS...
A passing cold front will keep showers and storms in the
forecast today, as well as high winds. Temperatures will drop
over the weekend, snow showers return tomorrow.

&&

.NEAR TERM /THROUGH TONIGHT/...

Pre-frontal rain showers will continue pass through the region
this morning before a dry slot advances. A cold front, currently
entering central Ohio, will advance a line of showers across
the region between 15Z and 20Z. Showers with gusty winds and
sustained gusts will continue with the presence of a strong low-
level jet (40-45kts). Thunderstorms activity will likely be
isolated based on available instability (temps and dew points
may not be high enough at the sfc to overcome warm air aloft
despite high wind shear).

The threat for isolated storms will decrease this afternoon in
the wake of the cold front. Gusty conditions will still linger
into the overnight time period with advancing cold air aloft
and a strong pressure gradient.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Though storms should leave our late Friday evening, there will
still be enough low-level moisture for orographic lifting to
maintain showers in the ridges of WV early Friday morning.
Winds will gradually shift from west to northwest, and we will
once again be cold advecting over the Great Lakes. A secondary
cold frontal boundary rotating through on Friday morning may
provide enough upward motion to tap into the DGZ, and manifest
into a snow squall. Otherwise, lake effect snow showers will
build in for the day on Friday. Accumulations will be minimal.
Widespread stratocumulus and cold advection will keep the area
10-20 degrees below average during the day, and seasonable at
night.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Building high pressure over the Great Lakes will keep Saturday
weather quiet but cool, with NW flow. Warm, moist advection is
expected late Monday into Tuesday as a disturbance forms over
the Great Plains and tracks into the Ohio River Valley.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
VFR cigs and isolated to scattered rain showers are expected
through the early afternoon before a cold front crosses the
region, ushering in drier weather. Tight sfc gradient and a llvl
jet will promote 25 to 35 kt SW/SSW gusts ahead of the frontal
boundary, with potential that a shower creates local enhancement
up to 40 kts.

Upper trough passage overnight and a stronger cold advection
will support new iso/sct shower development, with thermal
profiles supporting initial rain/snow mix that will change over
to snow. MVFR to localized IFR conditions will become more
likely through this period.

.Outlook...
Restrictions and rain/snow showers are expected Friday before
VFR conditions return with crossing high pressure Saturday.
Periodic restriction and precipitation chances will continue
into early next week with additional trough passages.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Mar 31, 2:01 AM EST, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
301 AM EDT Thu Mar 31 2022

OHZ059-068-069-PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-
012-021-509>514-010715-
Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
301 AM EDT Thu Mar 31 2022

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with localized damaging wind gusts
are possible Thursday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057-058-010715-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-
301 AM EDT Thu Mar 31 2022

...WIND ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Mar 31, 9:52 AM EST, 31 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1052 AM EDT Thu Mar 31 2022

PAZ029-031-WVZ004-012-021-509-311515-
Greene PA-Washington PA-Marshall WV-Marion WV-Monongalia WV-
Wetzel WV-
1052 AM EDT Thu Mar 31 2022

...STRONG SHOWERS WILL IMPACT SOUTH CENTRAL WASHINGTON... WESTERN
GREENE...NORTHWESTERN MONONGALIA...NORTHEASTERN WETZEL... MARSHALL
AND NORTHWESTERN MARION COUNTIES THROUGH 1115 AM EDT...

At 1051 AM EDT, Doppler radar was tracking strong showers along a
line extending from near Cameron to Pine Grove. Movement was
northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cameron, Pine Grove, Hundred, Jacksonburg, Rogersville, Aleppo,
Amity, New Freeport, Nineveh, Wileyville, Big Run, and Knob Fork.

This includes Interstate 79 in Pennsylvania between mile markers 20
and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4011 8010 3956 8040 3953 8058 3952 8075
      3982 8061
TIME...MOT...LOC 1451Z 239DEG 30KT 3978 8059 3957 8065

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Mar 31, 10:06 AM EST, 17 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1106 AM EDT Thu Mar 31 2022

PAZ014-021-022-029-073-075-311545-
Armstrong PA-Butler PA-Westmoreland PA-Allegheny PA-Washington PA-
Fayette PA-
1106 AM EDT Thu Mar 31 2022

...STRONG SHOWERS WILL IMPACT EAST CENTRAL WASHINGTON...
SOUTHEASTERN BUTLER...ALLEGHENY...WESTERN
WESTMORELAND...SOUTHWESTERN ARMSTRONG AND NORTH CENTRAL FAYETTE
COUNTIES THROUGH 1145 AM EDT...

At 1106 AM EDT, Doppler radar was tracking strong showers along a
line extending from near Mars to near East Washington. Movement was
east at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pittsburgh, Penn Hills, Mount Lebanon, Bethel Park, Ross Township,
McCandless Township, Monroeville, McMurray, McKeesport, Franklin
Park, Jeannette, and Vandergrift.

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 26 and 30, and
  between mile markers 42 and 56.
  Pennsylvania Turnpike between mile markers 33 and 73.
  Interstate 79 in Pennsylvania between mile markers 53 and 58.
  Interstate 376 in Pennsylvania between mile markers 64 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4073 7952 4011 7965 4017 8017 4067 8004
TIME...MOT...LOC 1506Z 254DEG 32KT 4066 8002 4018 8014

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The Pittsburgh radar (KPBZ), 36 km away, was scanning. The volume nearest the first event began at 15:25 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Allegheny

When
March 31, 10:23 AM EST
Where
Allegheny County, 0.53 mi W of Liberty
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.330, -79.890

Power lines were reported to be blown down on to a vehicle.

Thunderstorm Wind, Westmoreland

When
March 31, 10:29 AM EST
Where
Westmoreland County, 1.53 mi SE of Level Green
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.382, -79.703

A tree was blown down at the intersection of Route 130 and Baker School Road.

Thunderstorm Wind, Westmoreland

When
March 31, 10:30 AM EST
Where
Westmoreland County, 1.4 mi WSW of Milligantown
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.561, -79.704

A tree was blown down along Hartge Road.

Thunderstorm Wind, Armstrong

When
March 31, 10:37 AM EST
Where
Armstrong County, 0.87 mi SW of Center Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.790, -79.580

A power pole was blown down near Route 28.

Thunderstorm Wind, Westmoreland

When
March 31, 10:38 AM EST
Where
Westmoreland County, 0.79 mi WSW of Delmont
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.416, -79.584

A tree was blown down along Magnolia Drive.

Thunderstorm Wind, Armstrong

When
March 31, 10:40 AM EST
Where
Armstrong County, 0.52 mi E of Apollo
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.580, -79.560

Trees and power lines were reported down in Apollo.

Thunderstorm Wind, Armstrong

When
March 31, 10:40 AM EST
Where
Armstrong County, 0.87 mi NE of West Kittanning
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.830, -79.520

Trees and power lines were reported to be downed around Kittanning Township.

Thunderstorm Wind, Armstrong

When
March 31, 10:41 AM EST
Where
Armstrong County, 1.72 mi WNW of Brickchurch
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.710, -79.480

Trees were blown down along Campbell Run Road.

Thunderstorm Wind, Armstrong

When
March 31, 10:45 AM EST
Where
Armstrong County, 2.96 mi ESE of Kittanning
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.800, -79.450

Trees were observed to be down on power lines. This was likely as a result of a rear inflow surge.

Thunderstorm Wind, Armstrong

When
March 31, 10:45 AM EST
Where
Armstrong County, 1.04 mi SSE of Pine Furnace
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.837, -79.420

Trees and wires were reported to be downed on Anderson Creek Road.

Tornado, Armstrong

When
March 31, 10:47 AM EST to 10:56 AM EST
Where
Armstrong County, 2.58 mi WSW of Echo to 1.64 mi ESE of Eddyville
Rating
EF2
Path length
8.55 mi
Path width
350 yd
Reported by
NWS Storm Survey
Coordinates
40.833, -79.374

Convergent damage to trees (large limbs and smaller trunks |snapped) was first noted just south of State Route 1035 near Pine |Road. As the tornado moved rapidly northeast, it strengthened and |widened considerably, causing EF1 damage to trees as it passed |through the area near State Route 1028 and Mateer Road, and across|State Route 1037. The vortex then strengthened further as it |moved through a heavily wooded area along Harris Road. In this |area, ground and aerial drone surveys revealed total devastation |of a large swath of hardwood and softwood trees along a 350 yd-|wide path, consistent with wind just reaching the EF2 range. The |dirt/gravel road was impassable by vehicle as a result of the |broad tree destruction. Review of drone footage revealed that the |number of trees wholly snapped or uprooted was in the many |hundreds.

The tornado continued northeast, snapping additional trees|along Country Road before crossing two homesteads along State|Route 1018, where several 100+ year-old mature pine trees were |snapped at their base and two barns were destroyed following |garage door and complete roof failure. Roof debris was blown 3/4 |mile downwind along School House Rd. Damage diminished notably |after the circulation crossed Ridge Road, possibly as a result of |the locally higher terrain. Evidence of secondary vortex |contraction and strengthening was observed looking northeast from |Ridge Road toward Boat Launch Road, where some tree damage was |noted, along with metal roof debris from a small outbuilding. |Although this mesovortex tornado spent most of its existence at |EF0 strength (70-85 mph), there was a brief period where wind |reached much higher speed of approximately 120 mph. Therefore, the|tornado's path will be rated EF2.

Thunderstorm Wind, Jefferson

When
March 31, 10:59 AM EST
Where
Jefferson County, 0.52 mi E of Dora
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.970, -79.160

Large trees were blown down on to an outdoor shed.

Thunderstorm Wind, Jefferson

When
March 31, 10:59 AM EST
Where
Jefferson County, 0.69 mi N of Porter
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.940, -79.180

Trees were reported to be blown down along Lost Hill Road and Fairview Road.

Thunderstorm Wind, Jefferson

When
March 31, 11:13 AM EST
Where
Jefferson County, 0.87 mi SW of Punxsutawney
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.940, -78.980

Trees were reported to be downed in the town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyThe tornado archive for Pennsylvania, 2022Warnings in Pennsylvania, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014034, 1014035, 1014036, 1014037, 1014038, 1013687, 1013689, 1014039, 1013694, 1014040, 1014041, 1013699, 1013701, 1013697.